MedicalResearch.com Interview with:
Dr Rafael Gafoor
Kings College London
MedicalResearch.com: What is the background for this study?
Response: Obesity and weight gain are global public health problems, with approximately 60% of UK adults currently overweight or obese. Depression is common in people who are severely obese and the rate of antidepressant prescribing is increasing, which could have potential impact on public health. However, little research has been reported on the impact of widespread antidepressant treatment on weight gain. So a UK based research team, led by Rafael Gafoor at King’s College London, set out to investigate the association between the use of antidepressants and weight gain. The researchers analysed body weight and body mass measurement data from the UK Clinical Practice Research Datalink (CPRD) for over 300,000 adults with an average age of 51, whose body mass index (BMI) had been recorded three or more times during GP consultations from 2004-2014. Participants were grouped according to their BMI (from normal weight to severely obese) and whether or not they had been prescribed an antidepressant in a given year. Participants were then monitored for a total of 10 years.
MedicalResearch.com: What are the main findings?
Response: Long term use of antidepressants is associated with a sustained increase in risk of weight gain over at least five years. The findings show that patients prescribed any of the 12 most commonly used antidepressants were more likely to experience weight gain than those not taking the drugs. The risk was greatest during the second and third years of treatment. The researchers found that the absolute risk of gaining at least 5% weight without antidepressant use was 8.1 per 100 person years; whereas the risk with antidepressant use was 9.8 per 100 person years. To put this into context, this means that for every 59 people taking antidepressants, one extra person would gain at least 5% weight per annum over the study period. During the second year of treatment, the risk of gaining at least 5% weight was 46% higher than in the general population, but no association was found during the first 12 months of treatment. They also found that people who were initially of normal weight had a higher risk of moving to either the overweight or obese groups, and people who were initially overweight had a higher risk of moving to the obese group if they were taking antidepressants. Results remained largely unchanged after further analysis to take account of various factors including age, sex and whether the participants had other conditions such as diabetes, stroke and cancer.
MedicalResearch.com: What should readers take away from your report?
Response: Weight gain may be related to antidepressant use and this may be delayed and unexpected when it occurs. Weight management procedures and weight surveillance measures should be tailored and sustained for up to six years after initiation of antidepressant medications. It’s important to stress that no patients should stop taking their medication and that if they have any concerns they should speak with their doctor or pharmacist.
MedicalResearch.com: What recommendations do you have for future research as a result of this work?
Response: The mechanism of weight gain and the genetic predictors of antidepressant related weight gain are areas that would warrant further investigation.
MedicalResearch.com: Is there anything else you would like to add?
Response: This is an observational study, so no firm conclusions can be drawn about cause and effect, and the researchers outline some limitations that could have affected the results. However, strengths include the large number of participants and long term follow up. The results suggest the widespread use of antidepressants may be contributing to long term increased weight gain at a population level, and that the potential for weight gain should be considered when antidepressant treatment is indicated.
Antidepressant use may be linked to increased risk of weight gain
BMJ 2018; 361 doi: https://doi.org/10.1136/bmj.k1951
(Published 23 May 2018)Cite this as: BMJ 2018;361:k1951
The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.